Colorado, 2020

Tornadoes and Hail in Colorado, July 2, 2020

July 2, 2020 · NWS BOU · 10 events in 1 county or zone

Severe thunderstorms produced very large hail, up to 3 inches in diameter. In addition, several weak short lived tornadoes were also observed in open country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very large hail, up to 3 inches in diameter. In addition, several weak short lived tornadoes were also observed in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 10:45 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 2, 10:45 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1145 AM MDT Thu Jul 2 2020

.UPDATE...
Issued at 1019 AM MDT Thu Jul 2 2020

Update to the forecast to adjust temperatures in line with
observed. Stratus deck on the far northeast plains in Phillips and
Sedgwick county really having an impact on temps there, with
current readings in the upper 60s/low 70s, while in the sunshine
its warming into the low 80s. Adjusted hourlies and also dropped
afternoon highs in those areas. Temps will rebound quickly when
the sun comes out, but will still be a few degrees cooler.

Now on to afternoon convection. Moisture return out on the eastern
plains with surface dewpoints into the 60s. Resulting afternoon
capes are impressive, with Akron NAM model sounding in excess of
3000 j/kg CAPE, and HRRR just below. 0-6 km bulk shear approaching
40 kts in the afternoon as well. Not much in the way of surface
forcing except maybe some differential heating left over from
morning stratus. Convection allowing models showing storms begin
to fire around 2 pm in Logan/Washington/northern Lincoln corridor
and move east through the afternoon. Have bumped up POPs in
coordination with WFO Goodland in those areas. Decreased POPs a
few points eastern Phillips & Sedgwick counties where persistent
low clouds will keep temps down and a little more stable.

&&

.SHORT TERM...(Today and tonight)
Issued at 248 AM MDT Thu Jul 2 2020

SW flow aloft will continue over the area today thru tonight.
Meanwhile, deeper moisture, in southeast low level flow, will be
over the plains, as a sfc lee trough sets up along the front
range.

A pseudo dryline will be in place, by early aftn, from New Raymer
to Fort Morgan, southward towards the Limon area. MLCAPE, east of
this boundary, will be from 2500-3000 j/kg, so the airmass will
be very unstable. Although the mid level winds are weaker today
along with some slight warming aloft, due to very unstable
airmass, can't rule out a few severe storms. Best chance at this
point appears to be east of a New Raymer to Fort Morgan to Limon
line.

Further west a drier and more stable airmass will be in place.
However, can't rule out a slight chc of high based showers or
storms over the higher terrain and possibly along the front range.
Highs this aftn will be warmer as readings rise into the 90s over
nern CO.

For tonight, stg tstms will exit the far ern plains by early evening
with activity ending over the higher terrain as well.  The HRRR
tries to develop some nocturnal convection overnight, in relation
to low level jet, across portions of the east central plains.
Confidence on this isn't very high at this point so have kept pops
on the low side.

.LONG TERM...(Friday through Wednesday)
Issued at 248 AM MDT Thu Jul 2 2020

The long term will be characterized by two weather regimes: a
wetter weekend with light flow aloft and warm temperatures,
followed by a period early next week of the flow aloft increasing
and ushering in drier weather allowing for warmer weather before
high pressure really builds in at the end of next week.

Friday will feature easterly winds from the Great Plains to push
in Precipitable Water (PW) values up to near the 90th percentile.
an upper ridge over the central plains will be retrograding to be
over the forecast area during the day, however a ripple in the
flow will create more dynamics and lift. A plume of moisture
moving up from the southwest will increase chances of afternoon
and evening showers and thunderstorms. CAPE values of 600-1200
J/kg, highest over the far northeastern corner, will allow for
scattered to numerous weak to moderate thunderstorms. Weak flow
aloft will bring the threat of heavy rains. The increase in
moisture will keep temperatures near or cooler than today's
readings.

On Saturday, this Nation's holiday, PW values will continue
to rise as the easterly low level moisture increases and the
midlevel subtropical moisture increases as well. Flow aloft
becomes weaker and surface to 500 mb flow seems to all point
weakly into the mountains. CAPE will increase slightly, so the
afternoon and evening are expected to be a wet one, with moderate
thunderstorms producing heavy rains. Sunday will continue the same
wet pattern as the upper ridge retrogrades further west though
midlevel subtropical moisture remains overhead, easterly surface
flow continues to bring in PWs over the 90th percentile.

The high will have shunted far enough to the south and west that
faster flow aloft will start sinking down from an ever present
trough of low pressure over the Pacific NW. This will bring in
drier and warmer air from the west and southwest, with increasing
temperatures and decreasing humidity and storm coverage. This
pattern will last into Wednesday, with temperatures reaching back
to above average and humidity returning into the teens across the
plains and high mountain valleys. A weak system should push over
the area Thursday to bring higher storm coverage and slightly
cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM MDT Thu Jul 2 2020

VFR with scattered afternoon showers and possible thunderstorm
21-01z all taf sites, causing brief gusty and erratic winds.
Otherwise wind forecast the tricky element per usual. Overall
southwest flow through the afternoon. Late in the day possible for
an outflow boundary from convection that has yet to form over the
plains. The outflow boundary would shifts winds around to the east
at KDEN and likely not make it into KAPA/KBJC. Overnight winds
return to normal south to southwest drainage flow. Toward morning
good chance for a morning Denver Cyclone with northerly winds
KBJC/KAPA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Hanson
SHORT TERM...RPK
LONG TERM...Kriederman
AVIATION...Hanson
Hazardous weather outlook, Jul 2, 10:12 AM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Thu Jul 2 2020

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Thu Jul 2 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible this afternoon into
the early evening hours across portions of the plains. The highest
threat will be east of a New Raymer to Fort Morgan to Limon line.
Hail up to 1.75" in diameter along with wind gusts to 60 mph will
be possible.

Elsewhere there will be widely scattered higher based showers and
thunderstorms over the higher terrain and along the Front Range
this afternoon. Gusty outflow winds up to 50 mph will be possible
with any of the showers or storms.

The shower and thunderstorm activity will end by early evening in
most areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm coverage will be increasing Friday and through the holiday
weekend while temperatures cool by a few degrees due to more
cloud cover. This weekend's storms will be quite wet and may
produce heavy rain for localized flooding issues.

Monday through Wednesday will feature a warmer and drier airmass
being brought in on faster westerly flow aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over portions of the northeast plains
this afternoon. Any reports of severe weather would be appreciated.

The radar

The Denver radar (KFTG), 111 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 5 hail. Local standard time, as filed.

Tornado, Washington

When
July 2, 11:46 AM MST to 11:47 AM MST
Where
Washington County, 3.77 mi W of Elba
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
39.910, -103.250

A weak tornado touched down briefly in open country. No damage was observed.

Tornado, Washington

When
July 2, 12:29 PM MST to 12:30 PM MST
Where
Washington County, 4.7 mi SE of Lindon
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
39.680, -103.340

A weak tornado touched down briefly in open country. No damage was observed.

Tornado, Washington

When
July 2, 12:46 PM MST to 12:47 PM MST
Where
Washington County, 6.46 mi ENE of Anton
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
39.790, -103.110

A weak tornado touched down briefly in open country. No damage was observed.

Hail, Washington

When
July 2, 1:10 PM MST
Where
Washington County, 5.23 mi NE of Arickaree
Measured
1.25 in hail
Reported by
Public
Coordinates
39.740, -103.010

Tornado, Washington

When
July 2, 1:19 PM MST to 1:20 PM MST
Where
Washington County, 5.23 mi SE of Arickaree
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
39.620, -103.010

A weak tornado touched down briefly in open country. No damage was observed.

Tornado, Washington

When
July 2, 1:24 PM MST to 1:25 PM MST
Where
Washington County, 0.87 mi SW of Midway
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
40.220, -103.410

A weak tornado touched down briefly in open country. No damage was observed.

Hail, Washington

When
July 2, 1:25 PM MST
Where
Washington County, 2.66 mi W of Cope
Measured
1.75 in hail
Reported by
Public
Coordinates
39.670, -102.900

Hail, Washington

When
July 2, 1:37 PM MST
Where
Washington County, 4.47 mi ESE of Arickaree
Measured
2.75 in hail
Reported by
Public
Coordinates
39.660, -102.990

Hail, Washington

When
July 2, 2:10 PM MST
Where
Washington County, 4.84 mi E of Arickaree
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
39.690, -102.980

Hail, Washington

When
July 2, 2:18 PM MST
Where
Washington County, 2.62 mi SW of Cope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.640, -102.880

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898005, 898006, 897994, 897989, 897995, 897997, 897990, 897991, 897992, 897993.